Preferences help
enabled [disable] Abstract
Number of results
2020 | 144 | 70-88
Article title

Exact Analytical Solutions of Nonlinear Differential Equation of a Large Amplitude Simple Pendulum

Title variants
Languages of publication
The governing equation of large amplitude simple pendulum is a nonlinear equation which is very difficult to be solved exactly and analytically. However, the classical way for finding analytical solution is obviously still very much important. This is because an exact analytical solution serves as an accurate benchmark for numerical solution and provides a better insight into the significance of various system parameters affecting the phenomena than the numerical solution. Therefore, in this present work, exact analytical solutions for nonlinear differential equation of large amplitude simple pendulum is presented. Also, with the aid of the exact analytical solutions, parametric studies are carried out to study the effects of the model parameters on the dynamic behavior of the large-amplitude nonlinear oscillation system. The solutions can serve as benchmarks for the numerical solution or approximate analytical solution.
Physical description
  • [1] G.L. Baker, J.A. Blackburn. The Pendulum: A Case Study in Physics, Oxford University Press, Oxford, 2005.
  • [2] F.M.S. Lima, Simple ‘log formulae’ for the pendulum motion valid for any amplitude. Eur. J. Phys. 29 (2008) 1091–1098
  • [3] M. Turkyilmazoglu, Improvements in the approximate formulae for the period of the simple pendulum. Eur. J. Phys. 31 (2010) 1007–1011
  • [4] A. Fidlin, Nonlinear Oscillations in Mechanical Engineering, Springer Verlag, Berlin Heidelberg, 2006.
  • [5] R.E. Mickens, Oscillations in planar Dynamics Systems, World Scientific, Singapore, 1996.
  • [6] J. H. He. Non-Perturbative Methods for Strongly Nonlinear Problems, Dissertation. Deverlag im Internet GmbH, Berlin, 2006.
  • [7] W.P. Ganley, Simple pendulum approximation. Am. J. Phys. 53 (1985) 73–76
  • [8] L.H. Cadwell, E.R. Boyco, Linearization of the simple pendulum. Am. J. Phys. 59 (1991) 979–981
  • [9] M.I. Molina, Simple linearizations of the simple pendulum for any amplitude. Phys. Teach. 35 (1997) 489–490
  • [10] A. Beléndez, M.L. Álvarez, E. Fernández, I. Pascual, Cubication of conservative nonlinear oscillators. Eur. J. Phys. 30 (2009) 973–981
  • [11] E. Gimeno, A. Beléndez, Rational-harmonic balancing approach to nonlinear phenomena governed by pendulum-like differential equations. Zeitschrift für Naturforschung A, Volume 64, Issue 12, Pages 819–826.
  • [12] F.M.S. Lima, A trigonometric approximation for the tension in the string of a simple pendulum accurate for all amplitudes. Eur. J. Phys. 30(6) (2009) L95--L102
  • [13] P. Amore, A. Aranda, Improved Lindstedt–Poincaré method for the solution of nonlinear problems. J. Sound Vib. 283 (2005) 1115–1136
  • [14] M. Momeni, N. Jamshidi, A. Barari and D.D. Ganji, Application of He’s Energy Balance Method to Duffing Harmonic Oscillators. International Journal of Computer Mathematics 88(1) (2010) 135–144
  • [15] S.S. Ganji, D.D. Ganji, Z.Z. Ganji and S. Karimpour, Periodic solution for strongly nonlinear vibration system by He’s energy balance method, Acta Applicandae Mathematicae (2008), doi:10.1007/s1044000892836
  • [16] H. Askari, M. Kalami Yazdi and Z. Saadatnia, Frequency analysis of nonlinear oscillators with rational restoring force via He’s Energy Balance Method and He’s Variational Approach. Nonlinear Sci Lett A 1 (2010) 425–430
  • [17] Babazadeh, H., Domairry, G., Barari, A. et al. Numerical analysis of strongly nonlinear oscillation systems using He’s max-min method. Front. Mech. Eng. 6 (2011) 435–441.
  • [18] J. Biazar and F. Mohammadi, Multi-Step Differential Transform Method for nonlinear oscillators. Nonlinear Sci Lett A 1(4) (2010) 391–397
  • [19] J. Fan, He’s frequency–amplitude formulation for the Duffing harmonic Oscillator. Computers and Mathematics with Applications 58 (2009) 2473–2476
  • [20] H. L. Zhang, Application of He’s amplitude–frequency formulation to a nonlinear oscillator with discontinuity. Computers and Mathematics with Applications 58 (2009) 2197–2198
  • [21] A. Beléndez, C. Pascual, D. I. Márquez. T. Beléndez and C. Neipp. Exact solution for the nonlinear pendulum. Revista Brasileira de Ensino de Phisica 29(4) (2007) 645-648
  • [22] N. Herisanu, V. Marinca. A modified variational iterative method for strongly nonlinear oscillators. Nonlinear Sci Lett A. 1(2) (2010) 183–192
  • [23] M. O. Kaya, S. Durmaz, S. A. Demirbag. He’s variational approach to multiple coupled nonlinear oscillators. Int J Non Sci Num Simul. 11(10) (2010) 859–865
  • [24] Y. Khan, A. Mirzabeigy. Improved accuracy of He’s energy balance method for analysis of conservative nonlinear oscillator. Neural Comput Appl. 25 (2014) 889–895
  • [25] A. Khan Naj, A. Ara, A. Khan Nad. On solutions of the nonlinear oscillators by modified homotopy perturbation method. Math Sci Lett. 3(3) (2014) 229–236
  • [26] Y. Khan, M. Akbarzadeb. A. Kargar. Coupling of homotopy and the variational approach for a conservative oscillator with strong odd-nonlinearity. Sci Iran A. 19(3) (2012) 417–422
  • [27] B. S. Wu, C. W. Lim, Y. F. Ma. Analytical approximation to large-amplitude oscillation of a non-linear conservative system. Int J Nonlinear Mech. 38 (2003) 1037–1043
  • [28] J. H. He. The homotopy perturbation method for nonlinear oscillators with discontinuous. Appl Math Comput. 151 (2004) 287–292
  • [29] Belato, D., Weber, H.I., Balthazar, J.M. and Mook, D.T. Chaotic vibrations of a non ideal electro-mechanical system. Internat. J. Solids Structures 38(10–13) (2001) 1699–1706
  • [30] J. Cai, X. Wu and Y. P. Li. Comparison of multiple scales and KBM methods for strongly nonlinear oscillators with slowly varying parameters. Mech. Res. Comm. 31(5) (2004) 519–524
  • [31] M. Eissa and M. Sayed. Vibration reduction of a three DOF nonlinear spring pendulum. Commun. Nonlinear Sci. Numer. Simul. 13(2) (2008) 465–488
  • [32] P. Amore and A. Aranda. Improved Lindstedt-Poincaré method for the solution of nonlinear problems. J. Sound Vib. 283(3–5) (2005) 1115–1136
  • [33] B. A. Idowu, U. E. Vincent and A. N. Njah. Synchronization of chaos in nonidentical parametrically excited systems. Chaos Solitons Fractals, 39(5) (2009) 2322–2331
  • [34] T. S. Amera and M. A. Bek. Chaotic responses of a harmonically excited spring pendulum moving in circular path. Nonlinear Analysis: Real World Applications 10(5) (2009) 3196-3202.
  • [35] N. D. Anh, H. Matsuhisa, L. D. Viet and M. Yasuda. Vibration control of an inverted pendulum type structure by passive mass-spring-pendulum dynamic vibration absorber. J. Sound Vib. 307(1–2) (2007) 187–201
Document Type
Publication order reference
YADDA identifier
JavaScript is turned off in your web browser. Turn it on to take full advantage of this site, then refresh the page.